Metformin good for diabetics?
I’m a diabetic type 2 and I was put on metformin about a year ago. My diabetic levels ranged in the 95-112 range after I started on metformin.
I have heard stories about metformin that it should no longer be considered due to its potential for harm more than help so I’m leary of starting up again.
My diabetes level was 289 yesterday before breakfast. I tested before dinner and it was 235. This morning before breakfast it was 217. I messaged my PCP on the portal for guidance and waiting for his response. Is it normal to jump up after being low for the past year?
I have done nothing different.
Could weight gain be related to this higher number? Last winter I was at 212 lbs. then I dropped down substantially to 186 lbs a few months ago due to a 20 day inpatient hospital stay for something unrelated. I have slowly gone up to my present 202lbs. I had a 38 inch waist that went down to my present 36 inches.
Interested in more discussions like this? Go to the Diabetes & Endocrine System Support Group.
Hi @andytheman, I'm hoping you get some answers from your PCP on the patient portal about your diabetic levels. Here's some information that might answer part of your question on weight gain.
"Current evidence suggests that the weight change associated with metformin is more likely to be due to decreased caloric intake versus increases in energy expenditure. Metformin appears to impact appetite regulation both directly and indirectly due to its gastrointestinal side effects."
— Metformin: Mechanisms in Human Obesity and Weight Loss: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6520185/
Thanks for the link. While I’m not a medical professional I understood for the most part the effects of metformin on obesity and weight loss. While it appears that the jury is still out regarding it’s efficacy it appears to me that it does more good than harm in regards to weight loss and aging. I appreciate the feedback.
I have had many questions, and have read many opinions on the pros and cons of metformin. I'm a person who has never liked taking medications so I'm always searching for those answers. Metformin has always caused me stomach upset, and it's miserable, but ongoing discussions with my doctor and dietician have led nowhere, except that metformin is an old tried and true medication and is the most effective. Keep asking and researching–you are worth it!
Yes. I know what you’re saying. I have been off metformin for a while and my sugar is still at a good level. The only problem I have is that I have gained weight a few lbs but I don’t know if taking me off metformin is the cause. Also, unfortunately, I’m still having an upset stomach but I’m on a few other medications and I don’t know witch one is causing it. I’m figuring it’s probably anxiety as I have a general anxiety disorder.
Years ago with my doctor's permission, I switched from metformin to berberine, a plant product that has been used medically for thousands of years. It keeps my fasting levels under control as well as metformin did and without side effects. However, no medicine or supplement should be expected to do the job by itself. We still need to also include exercise and a proper diet. And though it might be difficult, we should try not to stress too much about things as stress also raises our glucose levels.
Well, I take four 500mg metformin horse pills a day, and I have no idea what it's doing to me. I also take Losartan (a small dose high BP pill, which apparently is good for my heart) and pravastatin, which is supposed to help protect my kidneys…. Or the other way around. I do have a very good doctor and also an excellent dietician, both young and supportive. For the past year I've taken Trulicity (awful but effects and so expensive and lots of waste). I switched to Ozempic earlier this year and have had a much better result all around (except the price is similar) it has really taken hold of my appetite, doesn't cause much of any gut reaction and uses only one syringe per month.
@andytheman I'd really like to know how you got off metformin and why… And are you taking anything else to replace it?
After months of sugar readings between 95 to 112 while on Metformin my PCP stopped it. He had prescribed it for me because I’m a type I I diabetic and my numbers were between 110 to as high as 289 so he put me on metformin and after another few months of low numbers he stopped it to see if I still needed it. I was only on 500 mg once in the morning.
It worked out well because I’ve been between 98 and 112 maximum since he took me off it. So we’re just going to monitor it so if it creeps up he will put me back on metformin or another medication.
Right now the consensus is that I don’t need it witch is fine with me because I thought I read somewhere that it causes weight gain. I’m upset because I was admitted to an inpatient hospital for an unrelated reason for 2 months and I went from 212 lbs to 186 lbs and felt great!
My diabetes numbers improved and my pants were a 38 and I had to go to down to a 36. Since then my weight ballooned up to 103 lbs and that upsets me because will I need to go back on metformin?? I also feel like I’m fat.
Five years ago I weighed 243 lbs so I guess 203 is not too bad but I gave away my 38 waist pants because they were too big and I’m afraid that if I get too fat I will have a to buy 38’s. I should have stored them. Nice stone washed jeans.
Tell the doctor change Lozartan. This pill is not good anymore
My doctor change for another medicine
@betty2020 Losartan is a blood pressure medication. This discussion is about Metformin, a medication for diabetes.